Colorado, 2025

Hail and Damaging Winds in Colorado, July 10, 2025

July 10, 2025 · NWS BOU · 9 events in 4 counties and zones

Strong microburst hit Denver International Airport in a rare early morning event. Damage occurred to a Delta Airlines plane parked at the airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Strong microburst hit Denver International Airport in a rare early morning event. Damage occurred to a Delta Airlines plane parked at the airport. The strong winds knocked the plane out of the chocks, and rotated it 90 degrees. Damage occurred to the nose cone as it hit another object, and the aircraft will be out of service. Four other wind shear sensors on the airport grounds reported gusts in the 50-58 kt range. Additional high-based thunderstorms produce winds to around 60 mph during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 10, 1:44 AM MST, 1 hour 26 minutes earlier. Its key messages:

  • Scattered showers/thunderstorms today. Gusty winds of 30-50 mph will be common. A few gusts up to 65 mph will be possible.
  • Critical fire weather conditions across South Park today.
  • Scattered to numerous late day showers and thunderstorms Friday and Saturday.
Area forecast discussion, Jul 10, 1:44 AM MST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
244 AM MDT Thu Jul 10 2025

.KEY MESSAGES...

- Scattered showers/thunderstorms today. Gusty winds of 30-50 mph
  will be common. A few gusts up to 65 mph will be possible.

- Critical fire weather conditions across South Park today.

- Scattered to numerous late day showers and thunderstorms Friday
  and Saturday.

&&

.UPDATE...
Issued at 244 AM MDT Thu Jul 10 2025

It is a very warm morning out there! At 2 AM, temperatures across
the urban corridor are in the lower to mid 80s. Cloud cover and
downslope winds associated with an upper level trough moving
across the region is keeping temperatures very warm after
yesterday's hot day. There's not much moisture at the low levels
of the atmosphere with dew points only in the 30s. Mid and high
level moisture is producing high-based showers with gusty outflow
winds and little to no rainfall. This is expected to continue
through sunrise. There may be a brief break in cloud cover and
showers to warm up this morning. Best lift from the trough moves
through late morning in the mountains and early afternoon along
the I-25 corridor. We'll see scattered showers/thunderstorms
develop from this lift. Strong wind gusts up to 65 mph will be
possible under the strongest down bursts. However, most locations
should see brief 30-50 mph gusts when the showers/thunderstorms
roll through. Rainfall could be briefly moderate or heavy, but
amounts are expected to stay under a quarter inch. The gusty
outflow winds will be the main threat today. Showers and
thunderstorms linger into the evening hours over the plains, but
the rest of the area is expected to finished with the showers and
thunderstorms by early evening.

&&

.DISCUSSION /Through Wednesday/...
Issued at 228 PM MDT Wed Jul 9 2025

Radar and satellite pictures are showing limited convection
developing over the northern border plains and southeastern plains
of the CWA currently. For this afternoon and evening, convection
will be minimal, 10-20%s over the plains. However, even weak
showers of virga could produce significant downdraft outflow
winds.

Models have the upper ridge center push westward overnight tonight
and on Thursday with the ridge flattening.  A weak upper trough
moves across the CWA on Thursday.  It will usher in a cooler airmass
with some increased moisture and limited upward synoptic scale
energy. Will keep the going 30-60% pops in. Strong outflow winds
can again be expected.

Concerning the Fire Weather Watch in South Park for Thursday,
conditions remain marginal at this time for a Red Flag Warning so
will leave the watch going for now.

There will be weak northwesterly flow aloft Thursday night into
Friday, then more weak upper troughing late Friday night/Saturday
morning.  CAPE is fairly decent both late day Friday and Saturday
with precipitable water values over 1.00 inch for most of the plains
both days. Heavier rainfall amounts are possible with the 30-70%
pops.

Look at the later days, Sunday through Wednesday, the upper ridge
moves back into Colorado Sunday and Monday, but it's center stays
southwest of the state. There is more upper troughing, mostly north
of us, on Tuesday and Wednesday, but just enough to bring cooler air
to the CWA both days. For pops, Sunday is the driest day, with
limited convection relegated to just the mountains. Late day
convection and precipitation chances increase Monday through
Wednesday; out on the plains as well, with Wednesday having the
highs pops. Denver could see two days with 90 degree or plus
temperatures both Sunday and Monday, but Tuesday and Wednesdsay's
highs will cool to below seasonal normals.

&&

.AVIATION /06Z TAFS through 06Z Friday/...
Issued at 1136 PM MDT Wed Jul 9 2025

Wind forecast for tonight, Thursday morning, and Thursday afternoon
is challenging and highly uncertain. An upper level wave is
producing high-based showers across Colorado at this time and will
continue into Thursday morning. Very little to no rainfall is
expected, but dry microbursts/outflow winds will continue to bring
wind shifts all the way through Thursday afternoon. Latest model
runs have been showing a wave of thunderstorms moving through
between 18Z and 22Z with strong outflow winds of 40-50 knots. The
shower/thunderstorm activity is expected to be done 22-24Z.
Northeast winds are expected to prevail behind the exiting
convection around 00Z Friday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning in effect from 11 AM this morning to 9 PM MDT
this evening for COZ214.

&&

UPDATE...Meier
DISCUSSION...rjk
AVIATION...Meier
Hazardous weather outlook, Jul 9, 10:16 AM MST, 16 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1116 AM MDT Wed Jul 9 2025

COZ030>051-101730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1116 AM MDT Wed Jul 9 2025

...HEAT ADVISORY IN EFFECT FOR THE URBAN CORRIDOR FROM 10 AM THIS
MORNING TO 9 PM MDT THIS EVENING...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Very hot temperatures are expected across the plains today, with
the potential for a few record highs. Temperatures are expected
to remain well above normal overnight tonight as well. There will
be isolated thunderstorms over the mountains late, after midnight
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Slightly cooler high temperatures are expected on Thursday, with
a better cool-down on Friday and Saturday. There will be a return
to showers and thunderstorms from Thursday onward, with late day
Friday and Saturday having the best coverage and measurable
rainfall chances.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The Denver radar (KFTG), 11 km away, was scanning. The volume nearest the first event began at 10:11 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Denver

When
July 10, 3:10 AM MST to 3:13 AM MST
Where
Denver County, 13.4 mi ENE of (Den)denver Intl Arp
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
39.850, -104.650

Strong microburst hit Denver International Airport in a rare early morning event. Damage occurred to a Delta Airlines plane parked at the airport. The strong winds knocked the plane out of the chocks, and rotated it 90 degrees. Damage occurred to the nose cone as it hit another object, and the aircraft will be out of service. Information was relayed to us by Dave Cunningham, Director of Operations at DIA. He initially had inquired about the winds at the KDEN ASOS, with a brief but high wind gust of 70 mph (61 kts) reported at 410 AM MDT. Four other wind shear sensors on the airport grounds reported gusts in the 50-58 kt range.

Thunderstorm Wind, Jefferson

When
July 10, 12:46 PM MST to 12:50 PM MST
Where
Jefferson County, 3.18 mi W of Jefferson Co Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.900, -105.180

The wind gust occurred at the National Wind Technology Center.

Thunderstorm Wind, Jefferson

When
July 10, 12:55 PM MST to 12:59 PM MST
Where
Jefferson County, 5.63 mi N of Golden
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.830, -105.200

Thunderstorm Wind, Denver

When
July 10, 1:16 PM MST
Where
Denver County, 4.36 mi NW of Denver
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.780, -104.980

CDOT weather sensor I-70 and Washington Street.

Thunderstorm Wind, Denver

When
July 10, 1:17 PM MST
Where
Denver County, 3.8 mi NNW of Denver
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.780, -104.960

CDOT weather sensor at I-70 and York Street.

Thunderstorm Wind, Denver

When
July 10, 1:17 PM MST
Where
Denver County, 3.61 mi NNW of Denver
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.780, -104.950

Mesonet station CO205 Denver located at I-70 and Colorado Avenue.

Thunderstorm Wind, Arapahoe

When
July 10, 1:30 PM MST
Where
Arapahoe County, 2.11 mi NE of (Bkf)buckley Air Force Base
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.720, -104.720

Mesonet station located E470 and east 6th Parkway.

Thunderstorm Wind, Denver

When
July 10, 1:42 PM MST
Where
Denver County, 12.92 mi ENE of (Den)denver Intl Arp
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.850, -104.660

Hail, Weld

When
July 10, 3:23 PM MST to 3:25 PM MST
Where
Weld County, 0.52 mi W of Nunn
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.700, -104.780

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271378, 1271380, 1271382, 1271386, 1271387, 1271389, 1271390, 1271391, 1271392.